Alert archive / New York / Special Weather Statements in 2022

Special Weather Statement, NWS Buffalo, NY

August 6, 2022Genesee County, New York

NWS Buffalo, NY issued this special weather statement at Aug 6, 2022, 4:48 PM EDT for Genesee County, New York. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2022, 4:48 PM EDT (20:48 UTC)
Expired
Aug 6, 2022, 5:15 PM EDT
In force
27 min
Issued by
NWS Buffalo, NY
Hail
0.00 in
Wind
30

County Genesee County, NY

The radar

The Buffalo radar (KBUF), 24 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.8 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2022-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2022-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
242 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

014 
WWUS81 KBUF 062048
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
448 PM EDT Sat Aug 6 2022
 
NYZ001-002-010-011-062115-
Orleans NY-Genesee NY-Niagara NY-Northern Erie NY-
448 PM EDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of northeastern Erie,
southeastern Niagara, southwestern Orleans and northwestern Genesee
Counties through 515 PM EDT...

At 447 PM EDT, Doppler radar was tracking a strong thunderstorm over
Akron, or near Clarence, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Pembroke, Akron, Alabama, Corfu, Wolcottsville and Clarence Center. 

This includes Interstate 90 near exit 48A.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Heavy rainfall is also occurring with this storm and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 4292 7844 4301 7865 4319 7855 4310 7826
TIME...MOT...LOC 2047Z 211DEG 12KT 4303 7850 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

Welch

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:08 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 6, 3:08 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
308 PM EDT Sat Aug 6 2022

.SYNOPSIS...
An uncomfortable warm and muggy airmass will remain in place through
the start of the new work week. The sultry environment will be very
conducive for mainly afternoon showers and thunderstorms...some of
which will include torrential downpours. The tropical airmass will
also support heat advisories over many of the western counties on
Sunday. Notably more comfortable conditions are not expected until
the second half of the upcoming week.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
A very warm and humid will remain in place across the region
during the rest of the afternoon...and while most areas will be
rain free...the airmass will support more afternoon convection.
A generally 'skinny' CAPE low shear environment with PWAT values
near 1.75 will favor another round of 'heavy rainers'. Short MBE
vectors will favor slow moving convection with backbuilding
possible...much like what happened Friday afternoon. Very
localized flooding cannot be ruled out.

While experiencing relative high hgts...our forecast area is
actually sandwiched between two ridges with a weakness over our
area. Several mid level circulations are found within the weakness
in the hgt fields...with the dominant one over Kentucky. A second
can be made out in WV imagery near PIT this morning. It will be this
second subtle feature...along with weak lake breeze boundaries and
orographic lift that will initially spark convection over our
region. Convective temps in the mid 80s will lead to the development
of Cu after 11 AM...with scattered showers and storms anticipated
after 1 PM. the area most prone to the convection will be across
the Southern Tier and Finger Lakes region where high chc pops are
currently in place. Am leaning towards raising that to low likely
within the next couple hours.

Otherwise it will be another very warm and muggy day across the
region. Max temps in the upper 80s across the lake plains with near
70 degree Td's will push apparent temps very close to heat advisory
criteria for some of the lower elevations east of Rochester...but
should fall just shy.

Convection this afternoon and early evening will quickly die off
within a couple hours of sunset...leaving a warm and sticky night
for our forecast area. Have nudged temps a bit from continuity...
so am forecasting mins in the low 70s for the vast majority of the
region. Only the Srn Tier and Tug Hill will experience lower mins.

On Sunday...our airmass is forecast to a bit warmer aloft with
somewhat high Td's in the low to mid 70s. This will push many
counties ABOVE the 95 degree apparent temp threshold for a heat
advisory...so have issued heat advisories for the lake plains from
IAG east across ROC to the Finger Lakes region. In regards to
convection on Sunday...the absence of the aforementioned mid level
circulations should help to lower the risk for afternoon storms...
but lake breeze boundaries and orographics are still expected to
help some with some convective initiation for areas south of BUF and
ROC.

The Sunday afternoon convection...which should be confined to areas
well south of BUF and ROC...will once again die off early in the
evening. While the bulk of the area will then rain free for the
overnight...a pseudo stationary frontal boundary north of lake
Ontario will then sag southward by daybreak. This will renew the
chance for showers and isolated thunderstorms...esp near lake
Ontario.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Surface cold front slowly sags southward toward the Canadian border
before becoming nearly stationary as a strengthening area of low
pressure moves east along the boundary from the central Great Lakes
to east of Lake Huron on Monday. This will bring the likelihood for
showers and storms closer to the boundary throughout the day, with
diurnally driven showers and thunderstorms becoming likely across the
western Southern Tier and western Finger Lakes during the
afternoon/early evening hours along and inland of any lake breeze
circulations. Front approaching from the north will bring an uptick
in the southwesterly flow off Lake Erie which will likely bring a
lake shadow northeast of Lake Erie. Otherwise, another warm and
humid day with the warmest readings in the low to mid 80s expected
south of Lake Ontario further from the boundary lingering to the
north.

Low pressure continues to slide east along the boundary Monday
night, moving north of Lake Ontario to far southern Quebec by
Tuesday morning. This will keep showers and storms likely toward the
North Country with just low chances for showers and storms elsewhere
overnight with the loss of daytime heating.

Low pressure dives southeast through New England and off the coast
Tuesday into Tuesday night. The cold front will finally get a shove
to the southeast on Tuesday as the low moves northeast of the
area. Timing still a bit in question as to how quickly the
boundary moves through the area. As such, will keep chances for
showers and storms going through this timeframe. Another humid
day, however a bit cooler with highs generally in the mid 70s to
around 80.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The frontal boundary that crossed our region on Tuesday will still
be lingering just to our southeast on Wednesday...and this coupled
with the passage of a mid/upper-level shortwave will probably be
enough to support the development of some additional scattered
showers...with the coverage of these greatest along our southeastern
periphery. Weak high pressure will then briefly build across our
region and bring a return to mainly dry weather for Wednesday
night...before a weak and ill-defined secondary cold front crosses
our region on Thursday along with a few more isolated to widely
scattered showers. Following the passage of this secondary
boundary...Canadian high pressure then looks to build across our
region for Friday and Saturday and provide us with fair dry weather
for the end of the week and start of next weekend.

As for temperatures and humidity levels...these will be much more
comfortable throughout this period thanks to cooler and drier air
overspreading our region. Expect daily highs to generally be
anywhere from the mid 70s to lower 80s...with nighttime lows mostly
ranging through the 50s by later in the week.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
While VFR conditions will be found throughout the region this
afternoon...diurnally driven showers and thunderstorms will be found
across the Southern Tier and Finger Lakes region. It is not likely
that these storms will impact the major TAF sites...however its not
out of the question that KROC receives convection to briefly reduce
conditions to MVFR levels. This will be more likely at the smaller
airfields across the Southern Tier and in the Finger Lakes region.

The convection from the afternoon will quickly die off this evening.
While VFR weather can be expected for most areas tonight...IFR cigs
are likely to develop across the parts of the SOuthern Tier after
midnight.

Areas of MVFR to IFR conditions across the Southern Tier early
Sunday morning will give way to VFR weather by 14z...while VFR
weather will already be in place elsewhere. Some showers and
thunderstorms will be possible Sunday afternoon...but the coverage
across the Southern Tier and Finger Lakes region should be less than
that from today.

Outlook...

Monday through Tuesday...VFR/MVFR with a chance of showers and
thunderstorms...with the greatest chances for more numerous to
widespread activity and attendant restrictions Monday night and
Tuesday.
Wednesday...Mainly VFR but with scattered showers and thunderstorms.
Thursday...VFR.

&&

.MARINE...
With a general weak flow remaining in place across the Lower Great
Lakes...expect light to modest winds and minimal waves to continue
through the weekend. While a few isolated showers and storms cannot be
ruled out each afternoon and evening...in general mainly dry conditions
should prevail across the Lower Lakes until another frontal boundary
approaches the region Sunday night and Monday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory from 11 AM to 7 PM EDT Sunday for NYZ001>006-011-
     013-014.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...JM
LONG TERM...JJR
AVIATION...RSH
MARINE...Hitchcock/JJR
Hazardous weather outlook, Aug 6, 1:47 PM EDT, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Buffalo NY
147 PM EDT Sat Aug 6 2022

NYZ007-008-010-012-019>021-085-071800-
Jefferson-Lewis-Northern Erie-Wyoming-Chautauqua-Cattaraugus-
Allegany-Southern Erie-
147 PM EDT Sat Aug 6 2022

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>006-011-013-014-071800-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Genesee-
Livingston-Ontario-
147 PM EDT Sat Aug 6 2022

...HEAT ADVISORY IN EFFECT FROM 11 AM TO 7 PM EDT SUNDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-071800-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
147 PM EDT Sat Aug 6 2022

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Aug 6, 4:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
448 PM EDT Sat Aug 6 2022

NYZ001-002-010-011-062115-
Orleans NY-Genesee NY-Niagara NY-Northern Erie NY-
448 PM EDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of northeastern Erie,
southeastern Niagara, southwestern Orleans and northwestern Genesee
Counties through 515 PM EDT...

At 447 PM EDT, Doppler radar was tracking a strong thunderstorm over
Akron, or near Clarence, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pembroke, Akron, Alabama, Corfu, Wolcottsville and Clarence Center.

This includes Interstate 90 near exit 48A.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4292 7844 4301 7865 4319 7855 4310 7826
TIME...MOT...LOC 2047Z 211DEG 12KT 4303 7850

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Welch

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 1:45 PM EDTHeat AdvisoryBUFCayuga, Genesee, Livingston, Monroe, Niagara, Ontario and 3 more29 hr

Nearby

Special Weather Statements in New York, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.